Alert archive / Oregon / Frost Advisories in 2012

Frost Advisory 30, NWS Medford, OR

August 23, 2012Klamath County, Lake County, Oregon

NWS Medford, OR issued this frost advisory at Aug 23, 2012, 9:29 AM PDT for Klamath County, Lake County, Oregon. It took effect at Aug 24, 2012, 2:00 AM PDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Aug 23, 2012, 9:29 AM PDT (16:29 UTC)
In effect from
Aug 24, 2012, 2:00 AM PDT
Expired
Aug 24, 2012, 8:00 AM PDT
In force
6 hr
Issued by
NWS Medford, OR

Counties Klamath County, OR, Lake County, OR

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 4.5 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2012-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2012-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1551 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

138 
WWUS76 KMFR 231629
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
929 AM PDT THU AUG 23 2012

...FIRST SIGNIFICANT FROST AND FREEZE OF THE MONTH TONIGHT...

.IN THE WAKE OF A LOW PRESSURE SYSTEM MOVING THROUGH WASHINGTON
TODAY THROUGH TONIGHT...HIGH PRESSURE WILL STRENGTHEN INTO THE 
AREA THROUGH FRIDAY MORNING. THIS WILL RESULT IN DRIER AIR AND 
CLEAR SKIES, RESULTING IN AREAS OF FROST AND SOME FREEZING
TEMPERATURES OVER MUCH OF NORTHERN KLAMATH AND LAKE COUNTIES
FRIDAY MORNING.

ORZ029>031-241500-
/O.UPG.KMFR.FZ.A.0011.120824T1000Z-120824T1500Z/
/O.NEW.KMFR.FR.Y.0030.120824T0900Z-120824T1500Z/
/O.NEW.KMFR.FZ.W.0015.120824T0900Z-120824T1500Z/
KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
INCLUDING THE CITIES OF...BEATTY...CHEMULT...CRESCENT...
GILCHRIST...SPRAGUE RIVER
929 AM PDT THU AUG 23 2012

...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM PDT FRIDAY...
...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM PDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 2 AM TO 8 AM PDT FRIDAY. A
FROST ADVISORY HAS ALSO BEEN ISSUED. THIS FROST ADVISORY IS IN
EFFECT FROM 2 AM TO 8 AM PDT FRIDAY. 


* TEMPERATURES: MINIMUM TEMPERATURES WILL BE IN THE MID 20S TO 31
  DEGREES IN THE FREEZE WARNING AREA. MINIMUM TEMPERATURES IN THE
  FROST ADVISORY AREA WILL BE 32 TO 36 DEGREES.

* TIMING: THE COLDEST TEMPERATURES ARE EXPECTED AROUND SUNRISE
  FRIDAY MORNING.

* LOCATIONS IN THE FREEZE WARNING INCLUDE: CHEMULT...CRESCENT...
  GILCHRIST...AND BEATTY.

* LOCATIONS IN THE FROST ADVISORY INCLUDE: SPRAGUE RIVER...AREAS
  JUST NORTHEAST OF DAIRY ALONG HIGHWAY 140...AND SILVER LAKE.

* IMPACTS: SENSITIVE VEGETATION COULD BE DAMAGED OR KILLED IF LEFT
  UNPROTECTED.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

BTL
1 follow-up statement
509 
WWUS76 KMFR 240938
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
238 AM PDT FRI AUG 24 2012

ORZ029>031-241500-
/O.CON.KMFR.FZ.W.0015.000000T0000Z-120824T1500Z/
/O.CON.KMFR.FR.Y.0030.000000T0000Z-120824T1500Z/
KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
INCLUDING THE CITIES OF...BEATTY...CHEMULT...CRESCENT...
GILCHRIST...SPRAGUE RIVER
238 AM PDT FRI AUG 24 2012

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM PDT THIS MORNING...
...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT THIS MORNING...

A FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM PDT THIS MORNING. A
FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT THIS MORNING. 

* TEMPERATURES: MINIMUM TEMPERATURES WILL BE IN THE MID 20S TO
  LOWER 30S IN THE FREEZE WARNING AREA. MINIMUM TEMPERATURES IN
  THE FROST ADVISORY AREA WILL BE 32 TO 36 DEGREES.

* TIMING: THE COLDEST TEMPERATURES ARE EXPECTED AROUND SUNRISE.

* LOCATIONS IN THE FREEZE WARNING INCLUDE: CHEMULT...CRESCENT...
   GILCHRIST...AND BEATTY. 

* LOCATIONS IN THE FROST ADVISORY INCLUDE: SPRAGUE RIVER...
  AREAS JUST NORTHEAST OF DAIRY ALONG HIGHWAY 140...AND SILVER 
  LAKE. 

* IMPACTS: SENSITIVE VEGETATION COULD BE DAMAGED OR KILLED IF
  LEFT UNPROTECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

STOCKTON

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this frost advisory went out at Aug 23, 3:57 AM PDT, 5 hours 32 minutes earlier.

Area forecast discussion, Aug 23, 3:57 AM PDT, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
357 AM PDT THU AUG 23 2012

.DISCUSSION...IN THE MORNING FORECAST ISSUANCE, THERE WAS VERY LITTLE
CHANGE TO THE THREE MAIN SHORT-TERM CONCERNS. FIRST IS THE BREEZY
TO WINDY CONDITIONS THAT WILL DEVELOP INLAND THIS AFTERNOON.
WESTERLY WINDS WILL BE STRONGEST OVER LAKE AND MODOC COUNTIES AT
10 TO 20 MPH WITH GUSTS OF 20 TO 30 MPH WITH THE HIGH END OF THE
RANGE OVER THE HIGHER TERRAIN. THESE WINDS WILL HEIGHTEN THE FIRE
DANGER AND ARE IN RESPONSE TO A BROAD AND DEEPER THAN NORMAL UPPER
LEVEL LOW MOVING ACROSS BRITISH COLUMBIA WHILE HIGH PRESSURE
BUILDS OVER THE EASTERN PACIFIC AND A THERMAL TROUGH PERSISTS OVER
NORTHERN CALIFORNIA. THE SECOND CONCERN IS THAT THE PATTERN WILL
ALSO RESULT IN NORTHERLY WINDS OVER THE MARINE WATERS AND AT THE
COAST. STRONG COASTAL WINDS WILL PERSIST INTO FRIDAY NIGHT WITH
GALE FORCE WINDS SOUTH OF CAPE BLANCO. THE THIRD SHORT-TERM
CONCERN IS ALSO RELATED TO FIRE WEATHER AS THE THERMAL TROUGH
ALONG THE COAST WILL INDUCE NORTHEAST WINDS OF 10 TO 20 MPH
TONIGHT THROUGH FRIDAY NIGHT OVER THE HIGHER TERRAIN OF CURRY AND
JOSEPHINE COUNTIES WITH POOR TO MODERATE NIGHT-TIME RECOVERY OF
RELATIVE HUMIDITY.

THE PASSAGE OF THE CANADIAN TROUGH WILL ALSO LEAD TO SEVERAL
DEGREES OF COOLING TODAY AND NOTICEABLY COOLER LOW TEMPERATURES ON
FRIDAY MORNING. LOWS WILL BE COLDEST IN NORTHERN KLAMATH AND LAKE
COUNTIES WHERE FREEZING TEMPERATURES ARE POSSIBLE.

AT THIS TIME, THE AIR MASS LOOKS TO REMAIN STABLE DURING THE NEXT
7 DAYS, MOST STABLE AS BUILDING HIGH PRESSURE BRINGS A BRIEF WARMING
TREND FRIDAY INTO SATURDAY.

THE WEATHER DURING THE FIRST HALF OF NEXT WEEK IS STILL QUITE
UNCERTAIN BUT WILL CERTAINLY BE MOST SIGNIFICANTLY INFLUENCED BY
THE APPROACH OF A COLD CLOSED UPPER LOW MOVING SOUTHEAST FROM THE
GULF OF ALASKA. THE 00Z GFS SOLUTION IS SIGNIFICANTLY SLOWER THAN
THE ECMWF SOLUTION. HPC RECOMMENDS LEANING TOWARD THE ECMWF AS IT
IS IN CLOSER AGREEMENT TO NAM, CANADIAN AND UKMET MODELS.

THIS WOULD LEAD TO A SIGNIFICANTLY COOLER SOLUTION THAN THE GFS
WITH STRONGER WINDS AND TEMPERATURES NOTICEABLY BELOW NORMAL FOR
THE FIRST TIME SINCE JULY 16TH-18TH. AND ALSO LEAD TO A SLIGHT
CHANCE TO CHANCE OF RAIN NEAR THE COAST SUNDAY AND SLIGHT CHANCE
OF SHOWERS MONDAY...WITH HIGHEST POPS NORTH OF COOS BAY. WITH SUCH
DISPARITY BETWEEN THE GFS AND ECMWF, WILL STICK WITH MENTION OF A
SLIGHT CHANCE JUST OVER THE MARINE WATERS AND COOS/DOUGLAS BEACHES
FOR NOW.

THE ECMWF SOLUTION FOLLOWS WITH VERY WEAK RIDGING TOWARD MID-WEEK
THEN ANOTHER TROUGH AROUND DAY 7 OR 8 WITH CONDITIONS THAT WOULD
BE SIMILAR TO THOSE TODAY.

&&

.AVIATION...A PATCH OF MARINE STRATUS WITH IFR CEILINGS AND
VISIBILITIES EXTENDS FROM CAPE BLANCO INTO SOUTHERN COOS COUNTY.
THIS IS EXPECTED TO EXPAND INTO COOS BAY EARLY THIS MORNING THEN
BEGIN TO DISSIPATE AROUND 8 AM. ELSEWHERE, VFR CONDITIONS CONTINUE
WITH GUSTY WINDS IN THE AFTERNOON EAST OF THE CASCADES.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...FREEZE WATCH FROM LATE TONIGHT THROUGH FRIDAY MORNING FOR
     ORZ029>031.

CA...NONE.

PZ...SMALL CRAFT ADVISORY FOR WINDS UNTIL 5 AM PDT SATURDAY FOR
     PZZ350-356-370.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 11 PM PDT FRIDAY
     FOR PZZ350-370.
     HAZARDOUS SEAS WARNING UNTIL 11 PM PDT FRIDAY FOR PZZ356.
     GALE WARNING UNTIL 11 PM PDT FRIDAY FOR PZZ376.
     HAZARDOUS SEAS WARNING UNTIL 2 AM PDT SATURDAY FOR PZZ376.

DW

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 9:29 AM PDTFreeze WarningMFRKlamath, Lake23 hr

Nearby

Frost Advisories in Oregon, 2012Every frost advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.